Alert archive / Missouri / Flash Flood Watches in 2016

Flash Flood Watch 7, NWS St. Louis, MO

August 24, 20166 counties in Missouri; Adams County, Illinois

NWS St. Louis, MO issued this flash flood watch at Aug 24, 2016, 3:45 AM CDT for 6 counties in Missouri; Adams County, Illinois. It took effect at Aug 24, 2016, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2016, 3:45 AM CDT (08:45 UTC)
In effect from
Aug 24, 2016, 7:00 PM CDT
Expired
Aug 25, 2016, 3:40 AM CDT
In force
9 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Adams County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Monroe County, MO, Ralls County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 156 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WGUS63 KLSX 240845
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAINT LOUIS MO
345 AM CDT WED AUG 24 2016

ILZ095-MOZ018-019-026-027-034-035-242200-
/O.NEW.KLSX.FF.A.0007.160825T0000Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ADAMS IL-KNOX MO-LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-
INCLUDING THE CITIES OF...QUINCY...HANNIBAL
345 AM CDT WED AUG 24 2016

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN SAINT LOUIS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF WEST CENTRAL ILLINOIS AND 
  NORTHEAST MISSOURI...INCLUDING THE FOLLOWING COUNTIES...IN 
  WEST CENTRAL ILLINOIS...ADAMS IL. IN NORTHEAST MISSOURI...KNOX 
  MO...LEWIS MO...MARION MO...MONROE MO...RALLS MO AND SHELBY 
  MO. 

* FROM THIS EVENING THROUGH THURSDAY MORNING

* A SLOW MOVING COLD FRONT WILL PROVIDE A FOCUS FOR THUNDERSTORMS
  OVER THE WATCH AREA TONIGHT. TRAINING THUNDERSTORMS ARE POSSIBLE
  DUE TO THE SLOW MOVEMENT OF THE FRONT. ONE TO TWO INCHES OF RAIN
  IS POSSIBLE ACROSS THE WATCH AREA WITH LOCALLY HIGHER AMOUNTS.

* HEAVY RAINFALL WILL RESULT IN FLOODING OF LOW LYING OR POOR 
  DRAINAGE AREAS...AND ULTIMATELY DANGEROUS FLASH FLOODING ON 
  SMALLER CREEKS AND STREAMS. SIGNIFICANT RISES ON LARGER 
  STREAMS AND RIVERS WILL ALSO BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH IS ADVANCED NOTICE THAT CONDITIONS ARE
FAVORABLE THAT MAY LEAD TO FLASH FLOODING. PEOPLE IN THE WATCH
AREA...ESPECIALLY IN FLOOD PRONE AREAS...SHOULD USE THIS TIME TO
MAKE PREPARATIONS JUST IN CASE. STAY INFORMED...AND BE READY FOR
QUICK ACTION IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING
IS ISSUED.

&&

$$

CARNEY
3 follow-up statements
261 
WGUS63 KLSX 242033
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAINT LOUIS MO
333 PM CDT WED AUG 24 2016

ILZ095-MOZ018-019-026-027-034-035-251200-
/O.CON.KLSX.FF.A.0007.160825T0000Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ADAMS IL-KNOX MO-LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-
INCLUDING THE CITIES OF...QUINCY...HANNIBAL
333 PM CDT WED AUG 24 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH THURSDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI... 
  INCLUDING THE FOLLOWING COUNTIES...IN WEST CENTRAL ILLINOIS... 
  ADAMS IL. IN NORTHEAST MISSOURI...KNOX MO...LEWIS MO...MARION 
  MO...MONROE MO...RALLS MO AND SHELBY MO. 

* FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING

* A SLOW MOVING COLD FRONT WILL PROVIDE A FOCUS FOR 
  THUNDERSTORMS OVER THE WATCH AREA TONIGHT. TRAINING 
  THUNDERSTORMS ARE POSSIBLE DUE TO THE SLOW MOVEMENT OF THE 
  FRONT. ONE TO TWO INCHES OF RAIN IS POSSIBLE ACROSS THE WATCH 
  AREA WITH LOCALLY HIGHER AMOUNTS. 

* HEAVY RAINFALL WILL RESULT IN FLOODING OF LOW LYING OR POOR 
  DRAINAGE AREAS...AND ULTIMATELY DANGEROUS FLASH FLOODING ON 
  SMALLER CREEKS AND STREAMS. SIGNIFICANT RISES ON LARGER 
  STREAMS AND RIVERS WILL ALSO BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH IS ADVANCED NOTICE THAT CONDITIONS ARE
FAVORABLE THAT MAY LEAD TO FLASH FLOODING. PEOPLE IN THE WATCH
AREA...ESPECIALLY IN FLOOD PRONE AREAS...SHOULD USE THIS TIME TO
MAKE PREPARATIONS JUST IN CASE. STAY INFORMED...AND BE READY FOR
QUICK ACTION IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING
IS ISSUED.

&&

$$

TILLY
658 
WGUS63 KLSX 250219
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAINT LOUIS MO
919 PM CDT WED AUG 24 2016

ILZ095-MOZ018-019-026-027-034-035-251200-
/O.CON.KLSX.FF.A.0007.000000T0000Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ADAMS IL-KNOX MO-LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-
INCLUDING THE CITIES OF...QUINCY...HANNIBAL
919 PM CDT WED AUG 24 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI... 
  INCLUDING THE FOLLOWING COUNTIES...IN WEST CENTRAL ILLINOIS... 
  ADAMS IL. IN NORTHEAST MISSOURI...KNOX MO...LEWIS MO...MARION 
  MO...MONROE MO...RALLS MO AND SHELBY MO. 

* UNTIL 7 AM CDT THURSDAY

* A SLOW MOVING COLD FRONT WILL PROVIDE A FOCUS FOR
  THUNDERSTORMS...MAINLY AFTER MIDNIGHT. MULTIPLE HEAVY RAIN
  PRODUCING STORMS CAN BE EXPECTED IN SOME AREAS DUE TO THE SLOW
  MOVEMENT OF THE FRONT. LOCALIZED HEAVY RAINFALL OF 2 TO 4 INCHES
  IS POSSIBLE ACROSS THE WATCH AREA IN A VERY SHORT TIME. 

* HEAVY RAINFALL WILL RESULT IN FLOODING OF LOW LYING OR POOR 
  DRAINAGE AREAS...AND ULTIMATELY DANGEROUS FLASH FLOODING ON 
  SMALLER CREEKS AND STREAMS. SIGNIFICANT RISES ON LARGER 
  STREAMS AND RIVERS WILL ALSO BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH IS ADVANCED NOTICE THAT CONDITIONS ARE
FAVORABLE THAT MAY LEAD TO FLASH FLOODING. PEOPLE IN THE WATCH
AREA...ESPECIALLY IN FLOOD PRONE AREAS...SHOULD USE THIS TIME TO
MAKE PREPARATIONS JUST IN CASE. STAY INFORMED...AND BE READY FOR
QUICK ACTION IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING
IS ISSUED.

&&

$$

TES
774 
WGUS63 KLSX 250840
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAINT LOUIS MO
340 AM CDT THU AUG 25 2016

ILZ095-MOZ018-019-026-027-034-035-250945-
/O.CAN.KLSX.FF.A.0007.000000T0000Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ADAMS IL-KNOX MO-LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-
INCLUDING THE CITIES OF...QUINCY...HANNIBAL
340 AM CDT THU AUG 25 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI HAS BEEN CANCELLED. THUNDERSTORMS THAT PRODUCED
HEAVY RAINFALL ENDED EARLY THIS MORNING OVER THE AREA, SO THE
WATCH HAS BEEN CANCELLED.

$$

BRITT

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 24, 12:06 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 24, 12:06 AM CDT, 3 hours 39 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1206 AM CDT WED AUG 24 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 326 PM CDT Tue Aug 23 2016

Will have ongoing isolated/scattered activity early this evening,
mainly along and south of I-70. Then focus shifts to Iowa, northern
MO later this evening as low level moisture increases ahead of a
shortwave that will slide through overnight. So kept best chances
over northeast Missouri/west central Illinois after midnight.
Otherwise, mostly cloudy skies to prevail with lows only dipping
into the low 70s.

Byrd

.LONG TERM...  (Wednesday through Next Tuesday)
Issued at 326 PM CDT Tue Aug 23 2016

(Wednesday - Wednesday Night)

Showers and thunderstorms may be ongoing on Wednesday
morning...particularly for areas along/east of the Mississippi
River. As alluded to by the midshift...lesser chances for
showers/thunderstorms exist from the late morning into early
afternoon hours as shortwave ridging builds into the mid-Mississippi
Valley. By late afternoon...expect an area of thunderstorms to
blossom near the MO/KS border in the proximity of the slowly
progressing cold front to the south and east. MLCAPE values above
2000 J/kg and 0-6 km bulk shear of 30-35 knots suggest some
organized severe thunderstorms are possible very late Wednesday
afternoon through the mid evening hours before instability wanes
nocturnally. Based on soundings...both damaging winds and large hail
appear as possible severe threats.

Regardless of severity...do expect widespread showers and
thunderstorms to affect portions of northeast Missouri and west-
central Illinois early on Wednesday night. Slow movement of
front...strong forcing for large-scale ascent...high PWAT and warm
cloud depths all suggest the possibility of locally heavy rainfall.
A couple of mitigating factors include possibility in waning of
activity late night after passage of vort max aloft as well as
relative dry antecedent conditions/near normal soil moisture
percentages. Will hold off on any heavy rainfall mention for now but
did hit the PoPs harder boosting them Wednesday evening into the
categorical category.

Turning to temperatures...Wednesday looks like a return to
uncomfortable conditions for most as the combination of highs in the
low to mid 80s and dewpoints above 70 degrees yield peak heat index
values of 100-105. Leaned toward the warmer guidance for
temperatures already so while heat index criteria (105+) cannot
totally be ruled out...coverage would very likely be isolated and
brief in nature. Lows on Wednesday night will be slightly above
normal with most of the CWA still residing within the warm sector.
Lows may dip into the mid 60s across far NW sections of the area due
to heavy precipitation rates. Elsewhere...lows between 70 and 75
degrees are expected.

(Thursday - Next Tuesday)

Cold front will continue its slow movement to the south and east
during the day on Thursday. Accompanying the front...scattered
showers and thunderstorms will remain possible across the bi-state
region. Highest chances will reside in close proximity to the front
where low-level convergence is maximized. Elsewhere...showers and
thunderstorms are still possible due to lack of any cap within an
unstable atmosphere. Dearth of any organized focusing mechanisms
aloft to aid in forcing for large-scale ascent preclude higher
chances of showers/storms on Thursday.

Still appears that a wet and active pattern will continue across the
region through the remainder of the extended. While cold front is
still expected to clear the CWA by Thursday night...that boundary
will quickly stall just south of the CWA before returning north and
eastward as a warm front on Friday night. Similar to what was stated
in yesterday's AFD...probably will be a relatively quiet and dry 12-
24 hours. However...with front already returning northeastward on
Friday night...chances of showers and storms will also be on the
increase heading through Saturday.

The CWA will remain draped on the northeastern periphery of the very
strong and persistent mid/upper level ridge across the southeast
CONUS. Combination of impulses ejecting out of the desert SW and
frontal boundary in the vicinity of the area...chances of showers
and storms look to remain through at least the middle of next week
for portions of the area each forecast period. Expect temperatures
to be near normal during the day and slightly above normal each
night.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1200 AM CDT Wed Aug 24 2016

Scattered thunderstorms are possible overnight, but the highest
thunderstorm chances appear to be after 24/18z when a cold front
moves into the area, particularly at KUIN and KCOU. Although
scattered afternoon thunderstorms are also possible for
KSTL/KSUS/KCPS, confidence was too low to include in the TAFs
attm. Some transient stratus was noted on 04z METARs which was
primarily affecting KUIN at TAF issuance. Winds will become
southwesterly as the front approaches, then back and become
southerly after 25/00z.

42

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 23, 3:30 PM CDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
330 PM CDT TUE AUG 23 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
330 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE LATE
TONIGHT ACROSS PARTS OF CENTRAL AND NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT ACROSS MUCH OF THE AREA...THOUGH THE GREATEST
THREAT WILL BE ACROSS PARTS OF NORTHEAST MISSOURI. SEVERE
THUNDERSTORM THREATS WILL INCLUDE HAIL AROUND 1 INCH IN DIAMETER
AND WIND GUSTS TO 60 MPH.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON
THURSDAY AFTERNOON AND THURSDAY NIGHT ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

GOSSELIN

Nearby

Flash Flood Watches in Missouri, 2016Flash Flood Watches in Illinois, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.